Work has got me busy, folks, so posts may drop significantly in the next coming days/months. Possibly through April or May. (I’ll probably have one of those work days when I end up doing more blogging than working. It happens every now and then.) But don’t be surprised if Saturday quotes, Wednesday puppies, and Sunday stats are what pops up each week. I’ve got many of those backlogged through April. I’ll try to backlog some other posts on bipolar disorder and depression for the coming weeks and quickly blog on anything that’s timely.
In the meantime, I had to take a sick day today. It’s my third day off of the Effexor and I’m having some weird side effects (see Case 1: Standard Dose under the link). Whenever I turn or move too quickly (consider your “natural” body turn), I “kind of” see stars and the whole world slightly spins beyond my field of vision for about 3 seconds before coming back into focus. After doing some light research on the side effects of venlafaxine (Effexor’s generic name), I’ve found out that side effects can incude vertigo, dizziness, light-headedness (associated with dizziness), and something called “brain shivers,” which are a form of electric shock sensations. You know that feeling when you get an electric shock from somebody? Yeah, imagine feeling that throughout your whole body. Precisely; not a good feeling. Nancy Schimelpfening, blogger for depression.about.com, found a newsgroup posting on the brain shiver effect, mainly associated with venlafaxine:
It happens to me if I turn my head quickly, or if I stop suddenly, or in general with sudden motion. They’re worse if I’m nervous.
i’ve seen them described as feeling as though your brain keeps going when you turn your head. that doesn’t seem quite adequate to me. it’s more like this:
you turn your head (or your whole body — this happens to me if i whirl around too quickly as i’m taking the stairs. what. doesn’t everyone whirl on the stairs…?), but your brain *stays put* for a micro second, then tries to catch up but only in a stuttering, stopstart motion, accompanied by a staccato ‘zzt zzt zzt’ with each stop. the ‘zzt’ you can feel in your head, an electric sort of vertigo, and it often reverberates in your hands and fingers. some folks feel it in their toes; i haven’t yet.
sometimes your brain overshoots and comes strobing back, then overshoots again.. this all unfolds in just a second or two.
these days i endeavor to go around corners all smooth slow and steadylike. helps to reduce the number of brain shivers per day
Yeah, that’s me. It’s hard to explain to someone who’s never felt it. I got this feeling after not taking Paxil for three days too. The effects eventually wore off, but it was such a weird feeling.
Other posts from the newsgroup that are worth noting:
As soon as it happens, you’ll know. It is too weird.
I didn’t know what brain shivers were, but it’s true: once you can put a name to it, you know exactly what it is.
The sensation can go past the brain, like be more than that, so that it feels like a phantom body is going slightly in-and-out-of-phase with the rest of the body. Whole nervous system shivers.
I always likened it to standing up in a pool with your feet touching the bottom with your chin just above the water. Then try to walk rapidly in it. Can you remember the resistance you encounter? Yeah, that’s kinda what it feels like.
They used to feel as though my brain was shifting fairly rapidly from side-to-side within my skull.
My brain doesn’t shift, but boy, my vision does.
If you want the REAL brain shivers, try Effexor. What’s worst for me is every time I turn my head while walking, when I straighten it out again, the brain shivers come, and I get dizzy and stagger. I fear that I look drunk.
The second sentence is amazingly accurate. Yesterday evening, I was scared that I’d pass out in the train station and fall right off the platform onto the tracks. (I smartly backed away from the tracks just in case.) I also felt more dumbed down. Like my cognitive functions had slowed (they hadn’t; it just felt that way) and I looked more retarded than drunk. And I mean retarded in the medical sense of the word, as in mental retardation.
I don’t have suicidal ideation, which is a good thing. The hubby is super freaked out because he read that Effexor (supposedly) has a high rate of death via suicide. *shrugs* I’m going to try to avoid that kind of thinking and pray that the Lamictal balances out some of venlafaxine’s withdrawal symptoms.
However, I’m feeling somewhat “addicted” to Effexor. I don’t feel like I have any balance (I need to move slowly or I get immensely dizzy and completely lose my balance) and know that if I had some Effexor in my system, I’d feel better. I was tapering off the medication, down from 150 mg to 37.5 mg, but I only took 37.5 mg for one week before discontinuation. In my opinion, I wish I could have taken the 37.5 mg for another week or so before discontinuation.
Considering that I took the 75 mg for about 2-4 weeks before sliding down to 37.5 mg, I feel that the 37.5 mg for a longer period of time could have help stave off some of these symptoms. (A doctor could probably refute me on this.) I can only pray they don’t get worse.
A woman in my outpatient therapy group warned me against Effexor withdrawal symptoms. Simply put, she said: “It’s a bitch.” She wasn’t kidding. Venlafaxine has some of the worst withdrawal symptoms of any drug; some say it’s worse than paroxetine (commonly known as Paxil in the U.S.).
An article on brain shocks from about.com linked to a statement at socialaudit.org.uk on venlafaxine withdrawal. It seems that when coming off of venlafaxine, it is best to use fluoxetine (Prozac) in conjunction with it. Somehow, Prozac’s effects can minimize or negate the side effects of Effexor allowing for an uneventful withdrawal. I’m seeing my psychiatrist later today and I might bring up the idea with him. He might think one of two things: a) I’m crazy (pun not intended) or b) I don’t know what I’m talking about. My guess is he’ll choose the latter of the two.
When I originally voiced my concerns about Effexor withdrawal, he seemed somewhat unconcerned about it. He basically told me, “If you feel weird, you’ve got the 75s, you can take those. I’ll leave it up to you.” I have been considering another psychiatrist, but I’m reluctant because he’s the first psych to diagnose me with bipolar disorder and to take the time to gather an extensive history from me. Our first appointment lasted about an hour. I’ve been lucky if my following appointments lasted 15 minutes. I don’t know if that’s typical for psych appointments but that wasn’t what I expected on my second visit, that’s for sure. I felt like I was in a primary care doctor’s office. One in and one out within 15 minutes (or less).
I obtained a second opinion from another doctor and he told me that he didn’t disagree with putting me on Lamictal and Seroquel. What threw me for a loop was that he told me Lamictal was good to control manic symptoms and Seroquel controls depressive symptoms. Umm, that’s NOT what the first psych doc told me. Some further research refuted the second doc’s citation of how Lamictal and Seroquel perform and he really had it backwards. Unlike most patients, I know more about meds than “the average bear.”
The Effexor Web site lists all the symptoms I’m experiencing as part of the withdrawal process. Brain shivers doesn’t sound like a good withdrawal symptom to put in the “important safety information” so it’s better to list it as something less harmful like “sensory disturbances.”
I’ve also learned that it can take anywhere from 3-5 days for the Effexor to be completely out of my system. I’m also hoping that it takes that long for my withdrawal effects to wear off.